Hail, Webb
- When
- May 28, 6:12 PM CST
- Where
- Webb County, 23.1 mi NW of Callaghan
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 28.075, -99.700
Picture of golf ball sized hail received through social media.
Scattered thunderstorms formed along the Rio Grande in Webb County during the evening hours of the 28th. The storms grew into a complex line that moved east southeast into the Coastal Bend down into Deep South Texas through the rest of the evening hours into the early morning hours of the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Scattered thunderstorms formed along the Rio Grande in Webb County during the evening hours of the 28th. The storms grew into a complex line that moved east southeast into the Coastal Bend down into Deep South Texas through the rest of the evening hours into the early morning hours of the 30th. Strong winds and isolated flooding occurred over portions of the Coastal Bend. The thunderstorms were prolific lightning producers. Lightning caused property damage in Corpus Christi and Aransas Pass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 28, 5:51 PM CST, 21 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Corpus Christi TX 651 PM CDT Sun May 28 2017 .DISCUSSION...See Aviation section for 00Z TAFs. && .AVIATION...Most of the strong convection has remained along the frontal boundary from south of Del Rio to north of Austin. But storms have formed in the past hour ahead of the front northwest and southwest of Cotulla. Expect frontal boundary will slowly push southward toward the region later tonight. Prefer the 12Z NAM and latest Texas Tech WRF for timing of convection moving into the Brush Country during the evening hours and reaching the coastal sites during the overnight hours. Before storms arrive, MVFR ceilings over the Coastal Bend will move inland this evening and cover all of the coastal plains by 02Z. Will show possibility of IFR vsbys with storms later this evening into the overnight hours with better chance for strong to severe storms affecting the western Brush Country/LRD area this evening. Confidence in the forecast decreases for Monday. All will depend on where frontal boundary/outflow boundary from overnight convection winds up stalling. Some of the models show the boundary stalling along the coast while other models show the boundary pushing through the area. This would likely lead to less of a chance for convection for Monday afternoon. && .PREVIOUS DISCUSSION... /Issued 346 PM CDT Sun May 28 2017/ SHORT TERM (Tonight through Monday)... A weak cold front currently moving into EWX's CWA is progged to stall across South TX tonight and Monday and interact with abundant moisture to produce numerous shra/tsra's. Confidence is high that it will rain some where in the CWA later tonight and Mon, however there remains uncertainty with where the heaviest rainfall will be located. In addition, there is a slight risk of severe storms across the western CWA. Am expecting convection to begin entering the NW CWA sometime between 02Z-06Z with the possibility of severe storms. Then as the convection heads S and SE, the system will become more of a heavy rain event. The highest pops shift east late tonight into early Mon morning with convection becoming more elevated behind the front. The front is progged to stall across S TX through Mon, draped approx from south of LRD to ALI to around or just S of VCT. With low level moisture convergence across the area, continued mod CAPE values, and abundant moisture, rain chances are expected through out the day. However, if the convection tonight becomes more organized with a better push southward and toward the coast, the airmass may become more stabilized by Mon afternoon and dimish rain chances, especially northern and western areas. As a compromise, changed the weather grid from heavy rain to mod rain for Mon afternoon along with lower QPF. There may be localized flooding, but given the high FFG values, and uncertainty as to where the heaviest rainfall will ultimately end up, (some mesoscale models show heaviest rainfall moving into the gulf and others show the precip moving SW into Mex and BRO's CWA) am not expecting widespread flooding at this time. LONG TERM (Monday night through Saturday)... Main issue is how to handle the rain chances through the period, as this is not an easy forecast concerning that. What makes it even more challenging is that things have been dry over portions of our area and do not want to excite people with high QPF values especially with the uncertainty after Monday, but the models are going rather wet. Climatology speaking, often when we have an MCS come through in the morning (like the potential on Monday) it takes time for the atmosphere to reload here, especially since it appears that there will be some weak ridging on Tuesday. However, it is not certain an MCS will move across and there could still be enough moisture/boundaries around Monday evening (especially near the coast) where convection can linger. Thus, for Monday night, will go chance POPs all but NW (slight chance where the atmosphere should be more stable) and proximate to ridge. For Tuesday, will maintain chance POPs with the airmass still rather moist but caveat is that the weak upper ridging could have rain more isolated in spots. Looks like another reasonable shot of rain on Wednesday with the approach of an upper low and moisture/PWATs above 1.5 inches. By late Friday the best portion of the upper trough is more north or northeast, and this should begin to limit the rain chances for the upcoming weekend. Not that the forecast will not have rain in, but will low- end POPs for the weekend (20-30 percent). In short, there is a lot of uncertainty in this forecast package with respect to timing of rain, but feel more confident with rain Wednesday through Thursday night, then gradually diminishing chances after that. Plenty of time to adjust this forecast. Concerning temperatures, pretty much went with a blend of consensus raw forecast for highs Tuesday. For lows Monday night and Tuesday night, went with blend of MOS and raw blend (but a bit on the cooler side). Wednesday through Sunday pretty much kept the Superblend due to uncertainty in forecast and in keeping with ISC collaboration techniques. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 77 83 72 85 74 / 60 80 40 40 20 Victoria 74 80 70 86 72 / 70 80 30 40 20 Laredo 74 84 71 87 72 / 80 80 20 40 20 Alice 75 84 69 87 72 / 70 80 30 40 20 Rockport 77 82 74 84 75 / 60 80 40 40 20 Cotulla 73 84 69 87 72 / 80 60 20 30 20 Kingsville 77 85 70 86 73 / 60 80 40 40 20 Navy Corpus 78 81 74 84 76 / 60 80 40 40 20 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && TMT/89...AVIATION
Hazardous Weather Outlook National Weather Service Corpus Christi TX 527 AM CDT Sun May 28 2017 GMZ230-235-250-255-270-275-TXZ229>234-239>247-291030- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun- 527 AM CDT Sun May 28 2017 This hazardous weather outlook is for South Texas and the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Heat index values of 105 to 109 degrees are expected today across the Brush Country and Rio Grande Plains. Thunderstorms chances increase this evening into tonight across South Texas. A few storms could be strong to severe over northwest parts of the area. A heavy rainfall threat may also develop across the region overnight, resulting in localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms will be possible across the region Monday, with moderate to heavy rainfall possible with these storms. More scattered thunderstorms are possible across the region through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Corpus Christi TX 703 PM CDT SUN MAY 28 2017 TXZ239-290045- Webb- 703 PM CDT SUN MAY 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEBB COUNTY... At 702 PM CDT, a strong thunderstorm was located near La Esperanza Ranch Airport, or 13 miles northwest of Encinal. The storm is nearly stationary. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... La Esperanza Ranch Airport. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 2820 9976 2820 9945 2802 9944 2795 9977 TIME...MOT...LOC 0002Z 091DEG 1KT 2812 9955 CB
The Laughlin AFB radar (KDFX), 145 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
6 thunderstorm wind, 4 lightning, 2 flash flood, 1 hail. Local standard time, as filed.
Picture of golf ball sized hail received through social media.
Lightning caused a fire at a storage facility along Highway 97.
Wind caused damage to a roof at a park. A fence at a tennis court was damaged. A brick wall collapsed at a museum.
Alice Municipal Airport ASOS measured a gust to 70 mph.
Alice Municipal Airport ASOS measured a gust to 62 mph.
Lightning struck a home on Citrus Valley Drive in Corpus Christi. The house caught on fire. An elderly woman had to be rescued.
TCOON site at Nueces Bay measured a gust to 60 mph.
Flood waters covered the roadways along South Padre Island Drive at Everhart Road and Staples Street.
Cimarron Boulevard and Airline Road were impassable along with portions of Rodd Field Road in Corpus Christi.
Lightning struck a town home on McArdle Road in Corpus Christi. The fire destroyed the town home and led to 5 additional town homes catching on fire.
Lightning struck Aransas Pass water supply infrastructure. This led to water pumps failing and cutting off the water supply to Aransas Pass.
NOS site at Bob Hall Pier measured a gust to 60 mph.
TCOON site at Port Aransas measured a gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703454, 703443, 703445, 703446, 703447, 703448, 703520, 703449, 703450, 703451, 703452, 703521, 703522.